Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 11, NWS Goodland, KS

July 19, 2013Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 19, 2013, 4:35 PM MDT for Yuma County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2013, 4:35 PM MDT (22:35 UTC)
Expired
Jul 19, 2013, 7:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:29 PM MDTHEAVY RAIN 2Wray, COMINOR STREET FLOODING IN WRAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WGUS53 KGLD 192235
FFWGLD
COC125-200130-
/O.NEW.KGLD.FF.W.0011.130719T2235Z-130720T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 730 PM MDT

* AT 434 PM MDT...EMERGENCY MANAGEMENT REPORTED SLOW MOVING
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  RUNNING WATER WAS CROSSING HIGHWAY 385 JUST NORTH OF WRAY. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEECHER ISLAND...IDALIA...LAIRD...VERNON AND WRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4028 10206 3967 10205 3965 10238 4029 10239

$$

MENTZER
2 follow-up statements
739 
WGUS73 KGLD 192338
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT FRI JUL 19 2013

COC125-200130-
/O.CON.KGLD.FF.W.0011.000000T0000Z-130720T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
538 PM MDT FRI JUL 19 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN YUMA COUNTY
UNTIL 730 PM MDT...

AT 536 PM MDT...WEATHER SPOTTERS REPORTED AN AREA OF HEAVY RAINFALL 
ACROSS THE WARNED AREA. OVER TWO INCHES OF RAIN FELL IN WRAY THIS 
AFTERNOON. WATER RAN OVER HIGHWAY 385 JUST NORTH OF WRAY.

RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS 
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS
THAT WILL EXPERIENCE FLOODING INCLUDE...BEECHER ISLAND...IDALIA...
LAIRD...VERNON AND WRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4028 10206 3967 10205 3965 10238 4029 10239

$$

MENTZER
921 
WGUS73 KGLD 200059
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT FRI JUL 19 2013

COC125-200115-
/O.CAN.KGLD.FF.W.0011.000000T0000Z-130720T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
659 PM MDT FRI JUL 19 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN YUMA COUNTY
IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4028 10206 3967 10205 3965 10238 4029 10239

$$

MENTZER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:58 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 19, 1:58 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
158 PM MDT FRI JUL 19 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 158 PM MDT FRI JUL 19 2013

AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE AREA WERE
PARTLY TO MOSTLY CLOUDY. TEMPERATURES HAVE CLIMBED INTO THE LOW TO
MID 90S. WINDS WERE GENERALLY FROM THE EAST OR NORTHEAST AT 10 TO 15
MPH WITH SOME GUSTS TO 20 TO 25 MPH. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS NORTHEAST COLORADO AND SOUTHWEST NEBRASKA THIS
AFTERNOON.

FOR LATE THIS AFTERNOON AND TONIGHT...EXPECTING THE SHOWERS AND
THUNDERSTORMS TO CONTINUE DEVELOPING AND SLOWLY PROGRESS TO THE
SOUTHEAST THROUGH THE LATE EVENING TO EARLY MORNING HOURS. WITH CAPE
VALUES OF 1000 J/KG TO 1500 J/KG...POSSIBLY 2000 J/KG...AND LOW
LEVEL LAPSE RATES OF 8 C/KM...UPDRAFTS WILL BE STRONG ENOUGH TO
ALLOW FOR A STRONG STORM OR TWO THIS AFTERNOON. IT IS NOT OUT OF THE
REALM OF POSSIBILITY THAT A SEVERE THUNDERSTORM OR TWO COULD OCCUR.
WITH WEAK WIND SHEAR AND MID LEVEL LAPSE RATES...EXPECTING THESE
STORMS TO BE SHORT LIVED PULSE STORMS IF ANY BECOME STRONG TO
SEVERE. ALSO...WITH PWATS OF 1.2 TO 1.4 INCHES AS ANALYZED FROM SPC
MESOANALYSIS AND VERY SLOW STORM MOVEMENT...HEAVY DOWNPOURS ARE
LIKELY WITH ANY STORM THAT CAN SUSTAIN ITSELF. NOT THINKING FLASH
FLOODING WILL BE A BIG PROBLEM THIS EVENING BUT IT IS CERTAINLY
POSSIBLE AND WILL NEED TO BE WATCHED.

MOST PRECIPITATION SHOULD MOVE OUT OF THE REGION BY MIDNIGHT BUT A
FEW SHOWERS AND STORMS MAY HANG AROUND THE SOUTHERN PART OF THE
FORECAST AREA A LITTLE LONGER THAN EXPECTED DUE TO THE SLOW STORM
MOVEMENT. LOW TEMPERATURES TONIGHT WILL FALL INTO THE LOW TO UPPER
60S WITH A FEW 70S POSSIBLE IN NORTON AND GRAHAM COUNTIES. WINDS
WILL BECOME LIGHT AND VARIABLE DURING THE OVERNIGHT HOURS.

FOR TOMORROW...ANOTHER WEAK FRONTAL BOUNDARY WILL MOVE SOUTH ACROSS
NEBRASKA AND INTO NORTHERN SECTIONS OF THE FORECAST AREA BY TOMORROW
NIGHT. WINDS WILL BE FROM THE SOUTHEAST AND FLOW ALOFT WILL BE FROM
THE NORTHWEST. MODELS HAVE BEEN FAIRLY AGGRESSIVE IN INDICATING THAT
SHOWERS AND STORMS WILL DEVELOP ALONG THIS FRONTAL BOUNDARY AND MOVE
INTO THE REGION. THIS IS A TYPICAL NORTHWEST FLOW SET UP FOR THIS
AREA. STORM ORGANIZATION FOR TOMORROW COULD BE BETTER WITH A HIGHER
THREAT OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
MAIN THREATS. INSTABILITY FOR TOMORROW LOOKS BETTER AS WELL WITH
CAPE OF 2000-3000 J/KG AND 850-500 MB LAPSE RATES OF 8 C/KM. MOST OF
THE SHOWER AND THUNDERSTORM ACTIVITY WILL HOLD OFF UNTIL AFTER 3 PM
BUT SOME ISOLATED CONVECTION CAN NOT BE RULED OUT BETWEEN NOON AND 3
PM. HIGH TEMPERATURES WILL CLIMB INTO THE LOW TO MID 90S AGAIN
TOMORROW. WINDS AT THE SURFACE WILL BE FROM THE SOUTHEAST AT 10-20
MPH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 1254 PM MDT FRI JUL 19 2013

UPPER RIDGE CENTERED OVER THE GREAT BASIN EARLY IN THE PERIOD WILL
GRADUALLY SHIFT EASTWARD THROUGH THE PERIOD...CENTERED OVER THE
SOUTHERN ROCKIES BY FRIDAY. MODEL SOLUTIONS DIFFER WITH THE
STRENGTH OF THE RIDGE...WITH THE ECMWF NOTICEABLY STRONGER
COMPARED TO THE GFS BY FRIDAY. PRECIPITATION CHANCES WILL BE TIED
TO WEAK SHORTWAVE TROUGHS ROTATING OVER THE TOP OF THE RIDGE...SO
THE ECMWF IS CONSIDERABLY DRIER COMPARED TO THE GFS. ALTHOUGH
THERE WILL BE OCCASIONAL THUNDERSTORM CHANCES...WILL KEEP THEM IN
THE SLIGHT TO LOW CHANCE RANGE GIVEN THE MODEL DISCREPANCIES.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1135 AM MDT FRI JUL 19 2013

VFR CONDITIONS SHOULD PERSIST FOR THE NEXT 24 HOURS AT BOTH SITES.
COMPLICATING THE FORECAST IS SHOWER AND THUNDERSTORM CHANCES THIS
AFTERNOON. AN INCREASE IN SHOWER/STORM ACTIVITY HAS BEEN NOTED OVER
THE PAST HOUR ACROSS NORTHEAST COLORADO AND WESTERN NEBRASKA.
THESE SHOWERS AND STORMS SHOULD SLOWLY DRIFT SOUTHEAST AND MAY
HIT THE TAF SITES LATE THIS AFTERNOON OR EVENING. CONFIDENCE IS
HIGHER THAT STORMS WILL REACH KGLD COMPARED TO KMCK...HOWEVER THERE
IS NOT AN IMPRESSIVE FORCING MECHANISM AND CONVECTION SHOULD BE
OF THE POPCORN VARIETY. THEREFORE...WILL ONLY MENTION VCTS IN KGLD
TAF AND VCSH IN KMCK TAF. WILL HAVE TO MONITOR CLOSELY AND AMEND
ACCORDINGLY. EAST WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT
BEFORE SOUTHEAST WINDS INCREASE TOMORROW MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...024
AVIATION...RRH
Hazardous weather outlook, Jul 19, 10:57 AM MDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT FRI JUL 19 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1057 AM MDT FRI JUL 19 2013 /1157 AM CDT FRI JUL 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS THE TRI-STATE AREA. SEVERE THUNDERSTORMS DO NOT
SEEM LIKELY...HOWEVER A FEW STRONG STORMS COULD PRODUCE GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN ON SATURDAY AND
SUNDAY. A FEW STORMS MAY BE STRONG TO MARGINALLY SEVERE WITH HAIL
AND DAMAGING WINDS AS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS
ALSO EXPECTED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.